Niraparib, an oral, potent, highly selective PARP inhibitor, has promising clinical benefit for maintenance treatment of patients with ovarian cancer in partial response to platinum-based chemotherapy, especially in patients with BRCA mutation or homologous recombination deficiency (HRD) positive disease.1,2 In publicly available niraparib-related treatment adverse events, gastrointestinal disorders and haematological toxicities were most commonly reported with manageable safety profile.1 Herein, we firstly describe a severe and never reported pulmonary embolism (PE) associated with the use of niraparib in a patient with advanced high-grade serous ovarian cancer.
A 55-year-old female patient was diagnosed with advanced high-grade serous ovarian cancer after comprehensive multidisciplinary consultation. Platinum-based chemotherapy was then administered as first-line treatment and the disease was evaluated as partial response. To seek for an effective maintenance therapy, tumor BRCA mutation and HRD status were analyzed using a next generation sequencing assay in patient providing tissue sample in a CAP authenticated lab. Subsequently, BRCA2 c.6860G>T (1.85% abundance), CDK12 c.956dupA (22.04% abundance) and ATM c.5692C>T (1.64% abundance) mutation (Fig. 1A-C) were detected and confirmed by polymerase chain reaction assay, suggesting PARP inhibitor may show promising clinical benefit for the maintenance treatment.
Two months after the last cycle of chemotherapy, niraparib (200mg once daily) was administered for the following maintenance treatment, clinical and radiological follow-up within the first 2 months showed no evidence of progression and severe adverse reaction. After taking niraparib for two and a half months, the patient was presented to the emergency room with the chief complaints of dyspnea and lower abdominal pain that had begun a few days earlier. Emergency contrast-enhanced computed tomography revealed dilated pulmonary veins with hypo-dense filling defect highlighting the presence of thrombosis (Fig. 1D, E). Meanwhile, a concurrent blood test revealed the serum D-dimer was 23.19 µg/ml (normal 0-0.55) and the serum fibrinogen was 4.38 µg/ml (normal 2-4). Based on the clinical presentation, CT images and remarkably increased serum D-dimer and fibrinogen levels, a diagnosis of PE was made, she was then transported to the high care unit under anticoagulant therapy. Three days after the treatment, CT examination detected the remaining thrombi and her serum D-dimer decreased to 3.66 µg/ml.
There are several reports of PE occurring after operation or during chemotherapy in patients with ovarian cancer.3,4 However, confirmed by publicly available niraparib-related treatment adverse events, there have been no reports of PE caused by the use of niraparib in patients with advanced high-grade serous ovarian cancer. Thus, knowledge of the occurrence of PE after the use of niraparib may assist other clinicians in managing this rare but potentially serious toxic effect.